Illinois, 2021Ice Storm and Winter Weather in Illinois, January 1, 2021
January 1, 2021 · NWS ILX · 17 events in 17 counties and zones
Low pressure tracking from eastern Oklahoma during the early morning of January 1st to northern Indiana by the evening of the 1st brought a prolonged period of freezing rain to much of central Illinois. to Saybrook line, with some locations across portions of Woodford and Fulton counties measuring up to one half of an inch.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracking from eastern Oklahoma during the early morning of January 1st to northern Indiana by the evening of the 1st brought a prolonged period of freezing rain to much of central Illinois. Storm total ice accumulations in excess of one quarter of an inch were common along and north of a Rushville...to Lincoln...to Saybrook line, with some locations across portions of Woodford and Fulton counties measuring up to one half of an inch. Due to heavy ice accumulations and northeasterly winds gusting over 20mph, numerous tree branches were snapped...resulting in scattered power outages across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 1, 6:00 AM CST, 0 minutes earlier.
Area forecast discussion, Jan 1, 6:00 AM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
600 AM CST Fri Jan 1 2021
.SYNOPSIS...
Issued at 345 AM CST Fri Jan 1 2021
A winter storm will bring widespread freezing rain, possibly
briefly mixed with sleet and snow northward across central IL
early this morning, will change to rain southeast of I-55 by
afternoon. The ice, mixed with sleet and snow at times, is
expected to continue into the afternoon and evening along and
northwest of the Illinois River, before the storm system exits
northeast of Illinois overnight. Most areas will see between a
tenth and quarter inch of ice today, with locally higher amounts
between a quarter and half inch of ice north of I-72. Highs today
will range from the lower 30s northwest of the IL river, to the
upper 40s to around 50 in far southeast IL. Lows tonight will be
in the 20s north of I-72 and lower 30s south.
&&
.SHORT TERM...(Today and tonight)
ISSUED AT 415 AM CST Fri Jan 1 2021
A significant winter storm to impact central IL on this New Years
Day. Added Knox and Stark counties into the ice storm warning
today and evening where up to a quarter inch of ice expected along
with some light sleet and snow accumulations. Continued the rest
of the winter weather headlines with the ice storm warning along
and west of I-55 today, and into this evening west of the IL
river. A winter weather advisory in eastern IL til noon today,
though may be able to cancel during mid morning in southeast IL as
surface temps expected to rise above freezing then.
The 10Z/4 am surface map shows 1003 mb low pressure along the
southern OK/AR border while large 1034 mb Canadian high pressure
was over the Northeast US. Radar mosaic and observations show a
wintry mix of sleet and freezing rain mixed with some light snow
was lifting north of I-72 and south of Lincoln. Temperatures at 4
am ranged from the mid 20s northern CWA to near freezing along
and south of highway 50 in southeast IL. Aloft a strong 542 dm 500
mb low was in southeast OK and another 550 dm 500 mb low was south
of AZ in nw Mexico. Models track surface low pressure along a
Shelbyville to Danville line from 3-6 pm today. The wintry pcpn
consistently mostly of freezing rain to overspread northern CWA
by mid morning while freezing rain turns to rain in southeast IL.
Knox and Stark counties could see more a mixture of snow, sleet
and freezing rain today with 1-2 inches of snow and up to a
quarter inch of ice. Much of central IL to see a tenth to quarter
inch of ice today with locally a quarter to half inch along and nw
of I-55. Precipitation changes to rain se of I-55 this afternoon
and also become more scattered there. The deformation zone of
mixed pcpn to affect areas along and west of I-55 this afternoon
and gradually mix with or changing to snow before ending during
mid/late evening. NE winds gusting 25-30 mph today along with ice
accumulations could lead to some tree damage with fallen branches
and possible power outages. Some models like NAM12 and RAP13 show
MUCAPES of 200-400 j/kg in southeast IL for a few hours during
mid to late morning, while other models like GFS and HRRR keep
MUCAPES se of IL today. Will keep thunder out of forecast this
morning in southeast IL but will need to be watched for this
possibility. Highs today contrast from near freezing in Knox and
Stark counties, mid 30s over much of central IL, while 40s in
southeast IL, with Lawrenceville reaching the lower 50s early this
afternoon.
Low pressure lifts into Lake Erie by midnight tonight and east of
Lake Ontario by dawn Sat. Deformation zone of mixed pcpn over
central and southeast IL early this evening, and diminishes by
late this evening and ending in ne CWA by midnight. Clouds will
likely linger overnight across the area. Lows tonight range from
lower 20s nw of the IL river, with upper teens from Galesburg nw,
to the mid 30s se of I-70.
.LONG TERM...(Saturday through Thursday)
ISSUED AT 415 AM CST Fri Jan 1 2021
Weak high pressure ridge of 1022 mb arching into nw IL by midday
Saturday to briefly return dry conditions overnight thru midday
Saturday, though clouds likely linger over area. The upper level
low south of AZ will lift into the mid MS river valley near
southern IL Sat evening, and likely bring a period of light mixed
pcpn to the area Sat night, and into sw CWA during mid/late Sat
afternoon. The light mixed pcpn to change to light snow from west
to east during Sat night, with minor snow accumulations possible
during Sat night. Highs Sat range from lower 30s nw of the IL
river, to the lower 40s near the Wabash river. Lows Sat night in
the upper teens and lower 20s nw of the IL river, and lower 30s in
southeast IL.
Low clouds to gradually decrease from the west during Sunday as
upper level low tracks into western NY state by sunset Sunday.
Could be some lingering light snow early Sunday near the IN border
yet. Highs Sunday similar to Saturdays readings with lower 30s nw
of the IL river, and around 40 in southeast IL.
Models show a weak upper level low/trof moving into the lower MS
river valley Sunday night while a northern stream trof moves into
the northern plains. IL will be between these two system on Monday
keeping it dry with temps moderating about 5 degrees. IL is in a
nw upper level flow early next work week, then some upper level
ridging into IL on Tue night and shifting east into the OH/TN
river valleys on Wed. Temps continue to moderate a few more
degrees Tue/Wed and dry wx expected thru Wed morning. Models then
diverge with handling upper level lows/trofs moving east into
central US by Wed night though most model members show some qpf
into western parts of IL Wed afternoon and over much of IL Wed
night and early Thu, with possible light mixed pcpn in central IL
and mainly light rain chances in southeast IL. Temps trend a bit
cooler late in the week though still a little above average for
early Jan.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 559 AM CST Fri Jan 1 2021
1004 mb low pressure over nw AR at dawn will lift into Lake Erie
by midnight tonight. This winter storm will bring widespread light
to moderate freezing rain pushing north to along I-74 at 12Z/6 am
will continue across central IL airports thru the morning as VFR
ceilings lower to IFR to low end MVFR during mid to late morning
and vsbys lower to 2-4 miles with the freezing rain. The freezing
rain is expected to change to rain at DEC and CMI from 18-19Z and
possibly along I-55 at SPI and BMI for a time during mid/late
afternoon. Mixed pcpn to occur with deformation zone during
early/mid evening over central IL with MVFR vsbys and ceilings
likely remain below 1k ft tonight. NE winds 13-18 kts with gusts
of 22-28 kts to occur today and diminish to 7-12 kts toward early
evening and veer NW this evening.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon CST today for ILZ044>046-
052>057-061>063-066>068-071>073.
Ice Storm Warning until 6 PM CST this evening for ILZ031-037-038-
041>043-047>051.
Ice Storm Warning until midnight CST tonight for ILZ027>030-036-
040.
&&
SYNOPSIS...07
SHORT TERM...07
LONG TERM...07
AVIATION...07
Hazardous weather outlook, Jan 1, 5:17 AM CST, 43 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
517 AM CST Fri Jan 1 2021
ILZ027>030-036-040-021200-
Fulton-Knox-Marshall-Peoria-Schuyler-Stark-
517 AM CST Fri Jan 1 2021
...ICE STORM WARNING IN EFFECT UNTIL MIDNIGHT CST TONIGHT...
This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.
.DAY ONE...TODAY AND TONIGHT...
A mixture of freezing rain, sleet and light snow will lift
northward over the area by mid morning and continue into this
evening. Up to 1 inch of snow is possible along with light sleet
accumulations. Between a quarter and a third of an inch of ice is
expected today. Power outages and tree damage are possible due to
the ice and northwest winds gusting 25 to 30 mph. Untreated roads
will be hazardous into this evening. Untreated roads will become
very slippery and hazardous by mid morning and continue through
this evening.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
Minor snow accumulations are possible Saturday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight. Though
snow and ice accumulations will be appreciated today.
ILZ031-037-038-041>043-047>051-021200-
Cass-De Witt-Logan-Mason-McLean-Menard-Morgan-Sangamon-Scott-
Tazewell-Woodford-
517 AM CST Fri Jan 1 2021
...ICE STORM WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING...
This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.
.DAY ONE...TODAY AND TONIGHT...
Freezing rain mixed with sleet will lift north of I-74 early this
morning. The freezing rain will change to rain for a time this
afternoon from I-55 southeast, then a wintry mix of precipitation
will occur during early to mid evening. Between a quarter and a
half inch of ice is expected today. Power outages and tree damage
are possible due to the ice and northwest winds gusting 25 to 30
mph. Untreated roads will be very slippery and hazardous today.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
Minor snow accumulations are possible Saturday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight. Though
snow and ice accumulations will be appreciated today.
ILZ044>046-052>057-061-021200-
Champaign-Christian-Coles-Douglas-Edgar-Macon-Moultrie-Piatt-
Shelby-Vermilion-
517 AM CST Fri Jan 1 2021
...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON CST TODAY...
This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.
.DAY ONE...TODAY AND TONIGHT...
Freezing rain, possibly mixed with sleet this morning, will
change to rain toward midday. Between one and two tenths inch of
ice is expected this morning. Northeast winds gusting 25 to 30 mph
along with ice accumulations could cause fallen tree branches and
local power outages this morning. Untreated roads will be very
slippery and hazardous this morning.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
Minor snow accumulations are possible Saturday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight. Though ice
and sleet accumulations will be appreciated this morning.
ILZ062-063-066>068-071>073-021200-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
517 AM CST Fri Jan 1 2021
...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON CST TODAY...
This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.
.DAY ONE...TODAY AND TONIGHT...
Freezing rain will change to rain during mid to late morning
across southeast Illinois, as temperatures rise above freezing.
Up to a tenth inch of ice is expected by mid morning, with locally
higher amounts north of I-70. Untreated roads will be slippery
and hazardous into mid morning.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
Minor snow accumulations are possible Saturday night, mainly north
of I-70.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight. Though ice
accumulations will be appreciated this morning.
07
Winter Weather, Cass
- When
- January 1, 6:00 AM CST to 1:00 PM CST
- Where
- Cass forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.974, -90.247 (the zone’s center; the record gives no point)
Numerous observers measured between 0.10 and 0.20 of ice across Cass County. The ice accumulation caused a few tree branches to snap and slippery travel conditions.
Winter Weather, Morgan
- When
- January 1, 6:00 AM CST to 1:00 PM CST
- Where
- Morgan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.716, -90.201 (the zone’s center; the record gives no point)
Numerous observers measured around 0.10 of ice across Morgan County. The ice accumulation caused a few tree branches to snap and slippery travel conditions.
Winter Weather, Sangamon
- When
- January 1, 6:00 AM CST to 1:00 PM CST
- Where
- Sangamon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.758, -89.659 (the zone’s center; the record gives no point)
Numerous observers measured between 0.10 and 0.20 of ice across Sangamon County. The ice accumulation caused a few tree branches to snap and slippery travel conditions.
Winter Weather, Scott
- When
- January 1, 6:00 AM CST to 1:00 PM CST
- Where
- Scott forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.644, -90.475 (the zone’s center; the record gives no point)
Numerous observers measured around 0.10 of ice across Scott County. The ice accumulation caused a few tree branches to snap and slippery travel conditions.
Ice Storm, De Witt
- When
- January 1, 6:00 AM CST to 3:00 PM CST
- Where
- De Witt forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.175, -88.904 (the zone’s center; the record gives no point)
Numerous observers measured between 0.25 and 0.30 ice across DeWitt County. The heavy ice accumulation snapped many tree branches, caused scattered power outages, and created slick and hazardous travel conditions.
Ice Storm, Logan
- When
- January 1, 6:00 AM CST to 1:00 PM CST
- Where
- Logan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.125, -89.367 (the zone’s center; the record gives no point)
Numerous observers measured between 0.25 and 0.30 ice across Logan County. The heavy ice accumulation snapped many tree branches, caused scattered power outages, and created slick and hazardous travel conditions.
Ice Storm, Mason
- When
- January 1, 6:00 AM CST to 1:30 PM CST
- Where
- Mason forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.240, -89.917 (the zone’s center; the record gives no point)
Numerous observers measured between 0.25 and 0.30 ice across Mason County. The heavy ice accumulation snapped many tree branches, caused scattered power outages, and created slick and hazardous travel conditions.
Ice Storm, McLean
- When
- January 1, 6:00 AM CST to 5:00 PM CST
- Where
- McLean forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.491, -88.847 (the zone’s center; the record gives no point)
Numerous observers measured between 0.25 and 0.35 ice across McLean County. The heavy ice accumulation snapped many tree branches, caused scattered power outages, and created slick and hazardous travel conditions.
Ice Storm, Menard
- When
- January 1, 6:00 AM CST to 1:00 PM CST
- Where
- Menard forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.027, -89.802 (the zone’s center; the record gives no point)
Numerous observers measured between 0.20 and 0.30 ice across Menard County. The heavy ice accumulation snapped many tree branches, caused scattered power outages, and created slick and hazardous travel conditions.
Ice Storm, Peoria
- When
- January 1, 6:00 AM CST to 2:30 PM CST
- Where
- Peoria forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.788, -89.760 (the zone’s center; the record gives no point)
Numerous observers measured between 0.30 and 0.40 ice across Peoria County. The heavy ice accumulation snapped many tree branches, caused scattered power outages, and created slick and hazardous travel conditions.
Ice Storm, Schuyler
- When
- January 1, 6:00 AM CST to 1:30 PM CST
- Where
- Schuyler forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.158, -90.615 (the zone’s center; the record gives no point)
Numerous observers measured between 0.25 and 0.35 ice across Schuyler County. The heavy ice accumulation snapped many tree branches, caused scattered power outages, and created slick and hazardous travel conditions.
Ice Storm, Tazewell
- When
- January 1, 6:00 AM CST to 2:00 PM CST
- Where
- Tazewell forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.508, -89.513 (the zone’s center; the record gives no point)
Numerous observers measured between 0.30 and 0.40 ice across Tazewell County. The heavy ice accumulation snapped many tree branches, caused scattered power outages, and created slick and hazardous travel conditions.
Ice Storm, Fulton
- When
- January 1, 6:30 AM CST to 3:00 PM CST
- Where
- Fulton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.473, -90.207 (the zone’s center; the record gives no point)
Numerous observers measured between 0.30 and 0.50 ice across Fulton County. The heavy ice accumulation snapped many tree branches, caused scattered power outages, and created slick and hazardous travel conditions.
Ice Storm, Woodford
- When
- January 1, 6:30 AM CST to 3:00 PM CST
- Where
- Woodford forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.788, -89.211 (the zone’s center; the record gives no point)
Numerous observers measured between 0.40 and 0.50 ice across Woodford County. The heavy ice accumulation snapped many tree branches, caused scattered power outages, and created slick and hazardous travel conditions.
Ice Storm, Knox
- When
- January 1, 7:00 AM CST to 5:00 PM CST
- Where
- Knox forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.932, -90.213 (the zone’s center; the record gives no point)
Numerous observers measured between 0.25 and 0.30 ice across Knox County. The heavy ice accumulation snapped many tree branches, caused scattered power outages, and created slick and hazardous travel conditions.
Ice Storm, Marshall
- When
- January 1, 7:00 AM CST to 5:15 PM CST
- Where
- Marshall forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.033, -89.345 (the zone’s center; the record gives no point)
Numerous observers measured between 0.25 and 0.30 ice across Marshall County. The heavy ice accumulation snapped many tree branches, caused scattered power outages, and created slick and hazardous travel conditions.
Ice Storm, Stark
- When
- January 1, 7:00 AM CST to 5:00 PM CST
- Where
- Stark forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.093, -89.797 (the zone’s center; the record gives no point)
Numerous observers measured between 0.25 and 0.30 ice across Stark County. The heavy ice accumulation snapped many tree branches, caused scattered power outages, and created slick and hazardous travel conditions.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, January 1, 20211 death · 1 event
- Winter Storm and Winter Weather in Missouri, January 1, 2021$545,000 · 29 events
- Tornadoes and Damaging Wind in Georgia, January 1, 2021$203,000 · EF1 · 5 events
- Winter Storm and Winter Weather in Kansas, January 1, 2021$120,000 · 12 events
- Drought in New Mexico, January 1 to 31, 202141 events
- Winter Storm and Winter Weather in Kansas, January 1, 2021$50,000 · 3 events
- Winter Weather in Indiana, January 1 to 2, 202124 events
- Winter Storm in Missouri, January 1, 202122 events
- Ice Storm and Winter Weather in Illinois, January 1, 202122 events
- Drought in Colorado, January 1 to 31, 202121 events
- Drought in Nebraska, January 1 to 31, 202120 events
- Drought in Texas, January 1 to 31, 202119 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 936664, 936665, 936666, 936667, 936668, 936672, 936674, 936675, 936676, 936677, 936678, 936680, 936669, 936681, 936670, 936673, 936679.